Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


testosterone supplementation (follow-up to earlier question)
Mar 22, 2006

This question is for Dr. Wohl. I read your response to the "testosterone" question, answered on February 25. I was pretty surprised! <i>[Editor's Note: Please <a href="http://www.thebody.com/Forums/AIDS/Meds/Q172277.html" target=_blank>click here</a> to read Dr. Wohl's Feb. 25 post.]</i>

First, I've read, in much of the literature, that testosterone is used to combat lipoatrophy/lipodystrophy -- not that it's a causal agent. Further, if testosterone does cause fat loss in a few people, it's not facially selective (doesn't target face fat specifically).

Second, do you have comments on Judith Rabkin's work, which indicates that HIV+ positive men need much higher levels of testosterone for normal quality of life, even if eugonadal? And any comments on the work of Nelson Vergel and Michael Mooney?

Third, my individual case: recently poz, great numbers, VL 70, CD4 abs 757, CD4% 38. Eugonadal: 542 ng/dl and free 1.8% Not on any ARVs, obviously (hopefully not for a long time). But SEVERELY underweight: 5'8", 117. Recently started weight training and extra protein again. (It took me two years to gain ten lbs in the past, with a LOT of work and a LOT of protein, very hardgainer. Lost ten+ lbs after the disgnosis, stress, not exercising.) And a long history of depression (first episode at age 10), recently went from Effexor 112.5 to 225, and Buspar 15 to 30; just about working. Androgel 10 seems to help with my mood, libido, motivation. So why should I not continue with testosterone supplementation? Additionally, should I get sick in the future, wouldn't the extra weight I gain be a kind of "prophylactic"?

I know that I have low self-esteem because of the low weight; that a "boost" will help me in both direct and indirect ways. With residual depression, esteem, weight, sex drive. The benefits clearly seem to outweigh the risks. My observation -- I hope it's taken in the right spirit -- is that you seem to be advocating a "one-size-fits-all approach" that's "androphobic" -- kinda the conservative "party line" on the subject. But, of course, as you and I know, this is a pretty contentious issue.

Eager to hear back from you.

Response from Dr. Wohl

a) Testosterone as an agent to combat lipodystrophy:

The fact is that testosterone is lipolytic (i.e. reduces fat). Therefore, for fat wasting it is a poor choice. A recent AIDS Clinical Trials Group (ACTG) study of testosterone gel in men with low testosterone levels and fat accumulation of the belly found decreases in limb fat, decreased subcutaneous fat in the abdomen and no significant change in visceral (deep) belly fat compared to placebo (C. Shikuma - 13th Conference on Retroviruses and Opportunistic Infections, Feb 2006). As you point out, testosterone is not selective. Fat can decrease in in multiple parts of the body including the face, limbs and the pinch-an-inch fat of the abdomen.

b) Dr. Judith Rabkin's work:

Dr. Rabkin, a psychiatrist, has published several studies examining the role of androgen supplementation in improving mood. Testosterone injections in one study conducted in the mid 1990s was observed to improve mood among HIV+ men with deficient OR low normal (<500 ng/dL) testosterone levels. Another study comparing testosterone to Prozac and placebo among HIV+ men with depression did not find a statistically significant effect of testosterone on mood. More recently, Dr. Rabkin and colleagues conducted a larger study of DHEA - a weaker andgrogen - in men with low level depressive symptoms and found a significant benefit with this agent compared to placebo. In the published report of the study Dr. Rabkin and colleagues state, "An alternative strategy in treating depression is the use of anabolic steroids. We and others have found that testosterone can be effective in ameliorating a range of symptoms often seen among HIV-positive patients, including depressed mood (3). However, testosterone is not appropriate for many patients (e.g., women, men with normal testosterone levels), and because it is classified as a Schedule III drug by the U.S. Food and Drug Administration (FDA), some doctors are reluctant to prescribe it."

c. You:

You and your clinician have considered the data, the risks and the benefits and have decided to use testosterone to increase your weight, lean body mass, mood and libido. What I am advocating is not a one size fits all but exactly the opposite: that we should not expect testosterone to fix all of our body shape problems and, in fact, that we need to be informed that it can worsen the condition we are trying to fix or avoid (lipoatrophy). As a clinician who is pretty liberal with the stuff and who has had endocrinologists discontinue some of my patient's testosterone because they were eugonadal on more thanone occassion, I am aware of the advantages of this hormone. We just need to also be fully aware of all apsects of this therapy so we can make the kind of informed decison you were able to make.

DW



Previous
Strange But Serious Question
Next
Dear Dr. Wohl

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement